Florida, 2008

Damaging Winds in Florida, February 26, 2008

February 26, 2008 · NWS MLB · 6 events in 3 counties and zones

A squall line developed across central Florida ahead of a slow moving cold front. Wind damage was reported in many areas from Leesburg to Melbourne to Daytona Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A squall line developed across central Florida ahead of a slow moving cold front. Wind damage was reported in many areas from Leesburg to Melbourne to Daytona Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 26, 2:46 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 26, 2:46 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EST TUE FEB 26 2008

.DISCUSSION...

...THREAT FOR SEVERE STORMS THIS EVENING INTO TONIGHT...
...TURNING MUCH COLDER WEDNESDAY THROUGH THURSDAY...

CURRENT...LATEST SURFACE ANALYSIS AND RADAR LOOPS PLACED TWO LINES
OF STORMS MOVING ACROSS THE PANHANDLE AND NORTH FLORIDA WITH MORE
STORMS DEVELOPING OR OCCURRING OVER CENTRAL FLORIDA. THE COMBINATION
OF THE RIGHT REAR QUADRANT OF A 250MB JET MAX...A STRONG 850MB JET
STREAKING ACROSS NORTH AND CENTRAL FLORIDA THIS AFTERNOON AND
EVENING AND INCREASING MOISTURE WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS LATE AFTERNOON AND MOST OF TONIGHT AS THE LINES OF
STORMS MOVE ACROSS AND DOWN THE PENINSULA. PLEASE REFER TO
HAZARDOUS WEATHER OUTLOOK AND GRAPHICAL COMPANION FOR MORE
INFORMATION ON THE SEVERE WEATHER THREAT.

WED...COLD FRONT AND ASSOCIATED LINE OF CONVECTION WILL BE OVER
OUR SOUTHERN COUNTIES AT THE BEGINNING OF THE PERIOD. EXPECT ANY
SHOWER ACTIVITY TO BE SOUTH & EAST OF THE AREA BY NOON. GUSTY
NORTHWEST WINDS WILL PRODUCE A CHILLY DAY WITH HIGHS RANGING FROM
THE UPPER 50S/LOWER 60S. A HIGH OVERCAST FOR AT LEAST THE FIRST
HALF OF THE DAY WILL ADD TO THE CHILL. EXPECT TO SEE FALLING
TEMPERATURES DURING THE MORNING...THEN LEVELING OFF AND EVEN
RECOVERING SOME DURING THE AFTN AS CLOUDINESS THINS. BUT THE HIGH
TEMPERATURE WILL BE SET AT MIDNIGHT TONIGHT. MUCH DRIER AIR WILL
FILTER DOWN THE PENINSULA WITH THE COLD AIR ADVECTION. ON AVERAGE
OVERNIGHT LOWS WILL FLIRT WITH LOWER 30S FAR NORTH TO AROUND 40
DEGREES ALONG THE TREASURE COAST. FAR NORTH MAY REACH FREEZING
BRIEFLY FOR A COUPLE HOURS. NORTHWEST WINDS ARE CURRENTLY PROGGED
TO STAY UP AROUND 10 MPH OVERNIGHT SO A WIND CHILL ADVISORY WILL
BE LIKELY FOR WED NIGHT AND EARLY THU. ADVECTIVE FREEZES ARE
TYPICALLY MORE DIFFICULT TO ACHIEVE IN EC FL AS OPPOSED TO A GOOD
RADIATIONAL COOLING (CLEAR/CALM) NIGHT. SO WILL HOLD OFF ON A
FREEZE WATCH FOR NOW ACROSS NORTH LAKE AND VOLUSIA.

THU-MON...HIGH PRESSURE BUILDS EAST TO ACROSS THE GULF COAST STATES
THU AND EVENTUALLY OFF THE SOUTHEAST U.S. COAST DURING THE DAY FRI.
NORTHERLY WINDS WILL RETURN TO ONSHORE AGAIN EARLY FRI. COASTAL
TROUGHING WILL DEVELOP FRI OVERNIGHT AND SAT WITH A GRADUAL INCREASE
IN MOISTURE THROUGH THE WEEKEND. TEMPERATURES ON THU WILL MIRROR
THOSE OBSERVED ON WED AS COLD AIR ADVECTION AND DRY AIR CONTINUE
OVER THE REGION. ANOTHER COLD NIGHT THU OVERNIGHT...THOUGH LOWS WILL
BE ON AVERAGE SEVERAL DEGREES WARMER THAN THE PREVIOUS NIGHT. A
WARMING TREND WILL BEGIN ON FRI WITH HIGHS AROUND 10 DEGREES HIGHER
THAN WED/THU...THOUGH STILL BELOW CLIMO. WE WILL RETURN TO NORMAL
(SEASONAL) TEMPERATURES ON SAT/SUN. HAVE ADDED SCHC POPS MENTION
SUN-TUE IN ASSOCIATION WITH COASTAL TROUGHING AND THE APPROACH OF
THE NEXT (POTENTIALLY) MAJOR WEATHER SYSTEM EARLY NEXT WEEK.

&&

.AVIATION...CONDITIONS WILL DETERIORATE TO IFR/LIFR NORTH TO SOUTH
STARTING NLT LATE AFTERNOON AS PRE FRONTAL STORMS AND GUSTY WINDS
BEGIN AFFECTING NORTHERN TAF SITES. LIFR/IFR CONDITIONS THIS EVENING
THROUGH MORNING AS MAIN COLD FRONT MOVES DOWN THE PENINSULA. GUSTY
WINDS WILL PRODUCE PROBLEMS ON APPROACH AND ASCENT.

&&

.MARINE...INCREASING SOUTHWEST WINDS THIS EVENING THEN A TEMPORARY
LULL AS THE COLD FRONT MOVES THROUGH. STRONG GUSTY WINDS SHIFT TO
THE NORTHWEST BEHIND THE COLD FRONT. EXPECTING GUSTY WINDS TO 30
KNOTS BEYOND 20 MILES OF SHORE WITH HIGHER GUSTS IN/NEAR STORMS
MOVING OFF THE MAINLAND NORTH TO SOUTH THIS EVENING.

SMALL CRAFT ADVISORIES WILL CONTINUE THRU WED NIGHT. SEAS WILL BE
HIGHER IN THE GULF STREAM DUE TO OPPOSING COLD NORTH WINDS FULLY
DEVELOPING SEAS. STRONG NORTHWEST WINDS CONTINUE WED THRU EARLY
THU BEFORE GRADUALLY RELAXING. OCCASIONAL GUSTS TO GALE FORCE ARE
EXPECTED TONIGHT AND WED. AN ONSHORE COMPONENT OF WIND RETURNS
OVERNIGHT THU INTO FRI AS HIGH PRESSURE MOVES THROUGH THE REGION
TO THE NORTH. SEAS WILL BUILD OFFSHORE 6-8 FT WED-THU BEFORE
DECREASING THU NIGHT-SAT.

*** NOTE: BUOY 41009 IS ADRIFT. DATA IS NOT REPRESENTATIVE OF
CONDITIONS 20 MILES EAST OF PORT CANAVERAL ***

&&

.FIRE WEATHER...LOW RELATIVE HUMIDITY WITH GUSTY NW WINDS CAN BE
EXPECTED ACROSS MOST OF EAST CENTRAL FLORIDA WED AS MUCH DRIER AIR
SETTLES OVER THE AREA. FIRE WEATHER WATCH HAS BEEN UPGRADED TO A
RED FLAG WARNING FOR NORTH/CENTRAL SECTIONS WED AFTN. A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR ALL AREAS FOR THU FOR LONG
DURATION OF LOW RH. THE FIRE DANGER MAY PERSIST OVER INTERIOR
COUNTIES FRI.

&&

.CLIMATE...HIGH TEMPERATURE RECORDS FOR TUESDAY FEB 26:

DAB  89 1939
MCO  89 1971
MLB  86 1996
VRB  85 1996

THE STATUS OF THE RECORD HIGHS TODAY ARE BEING UPDATED ON IEMCHAT
FOR MEDIA AND COUNTY EM. A RECORD REPORT WILL BE ISSUED LATER THIS
AFTERNOON.

RECORD LOWS FOR THURSDAY FEB 28:

DAB 28 1943
MCO 34 2002
MLB 32 1965
VRB 37 2002

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  49  57  33  57 /  70   0   0   0
MCO  52  60  37  61 /  70   0   0   0
MLB  52  62  36  60 /  70  10   0   0
VRB  55  62  38  62 /  70  20   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-
     MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-
     OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     RED FLAG WARNING FROM 12 PM TO 7 PM EST WEDNESDAY FOR COASTAL
     VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-NORTHERN LAKE-
     ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
     WEDNESDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THURSDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

FORECAST: KELLY/WIMMER
RADAR: VOLKMER/WEITLICH
Hazardous weather outlook, Feb 26, 11:13 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1113 AM EST TUE FEB 26 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1113 AM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A STRONG COLD FRONT IS FORECAST TO CROSS EAST CENTRAL FLORIDA
TONIGHT. AHEAD OF THIS FRONT...SHOWERS AND LIGHTNING STORMS...
IN THE FORM OF A SQUALL LINE...WILL CONTINUE TO MARCH EASTWARD
ACROSS THE PANHANDLE INTO NORTH FLORIDA THIS AFTERNOON. ADDITIONAL
STORMS ARE DEVELOPING OVER THE GULF OF MEXICO WHICH ARE EXPECTED
TO AFFECT LAKE...VOLUSIA...SEMINOLE AND ORANGE COUNTIES THIS
EVENING. AHEAD OF THE SQUALL LINE...SCATTERED SHOWERS AND ISOLATED
STORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY NORTH OF THE
INTERSTATE 4 CORRIDOR. STORMS WILL SPREAD SOUTHWARD ACROSS METRO
ORLANDO AND SPACE COAST THROUGHOUT THE EVENING HOURS...AND THEN
MOVE SOUTH TOWARD LAKE OKEECHOBEE AND THE TREASURE COAST
OVERNIGHT.

THE COMBINATION OF AN APPROACHING LOW LEVEL JET AND INCREASING
MOISTURE WILL ENHANCE THE THREAT FOR STRONG TO SEVERE STORMS
ROUGHLY BETWEEN 5PM AND MIDNIGHT...PRIMARILY IN THE FORM OF
DAMAGING STRAIGHT LINE WINDS. COIN SIZED HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE ESPECIALLY IN CELLS THAT DEVELOP AHEAD
OF THE MAIN LINE OR IN MORE ORGANIZED STORMS ALONG THE SQUALL
LINE ITSELF. FREQUENT LIGHTNING WILL BE POSSIBLE IN THE MOST
INTENSE STORMS.

PERSONS IN CENTRAL FLORIDA SHOULD REMAIN VIGILANT TO THE THREAT OF
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO TONIGHT. PORTIONS OF
EAST CENTRAL FLORIDA MAY BE PLACED UNDER A WATCH BOX LATER THIS
AFTERNOON OR EARLY THIS EVENING. LISTEN FOR ADDITIONAL
STATEMENTS...AND POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE.

...FLOOD IMPACT...
LOCALLY HEAVY RAIN CAN BE EXPECTED THIS EVENING ASSOCIATED WITH A
SQUALL LINE FORECAST TO AFFECT EAST CENTRAL FLORIDA. RAPID STORM
MOVEMENT IS EXPECTED TO KEEP TOTAL ACCUMULATIONS BELOW ONE INCH IN
MOST LOCATIONS. HOWEVER...LOCALIZED AMOUNTS UP TO 2 INCHES WILL BE
POSSIBLE IN THE STRONGEST STORMS. HEAVIEST RAIN IS EXPECTED TO
OCCUR ROUGHLY FROM ORLANDO AND THE CAPE CANAVERAL NORTHWARD.

...HIGH WIND IMPACT...
...LAKE WIND ADVISORY THROUGH 5 PM...
SOUTHWEST WINDS WILL INCREASE AHEAD OF A STRONG COLD FRONT.
SUSTAINED WINDS AROUND 20 MPH WITH GUSTS TO 30 MPH CAN BE EXPECTED
ACROSS EAST CENTRAL FLORIDA. A FEW GUSTS UP TO 35 MPH WILL BE
POSSIBLE MAINLY FROM ORLANDO AND THE CAPE NORTHWARD THIS
AFTERNOON.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS OVER LAND WILL ALSO AFFECT THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS...MAINLY DURING THE EARLY EVENING NORTH OF CAPE
CANAVERAL...AND SPREADING OFFSHORE THE SPACE AND TREASURE COASTS
FROM LATE EVENING INTO THE OVERNIGHT HOURS. STRONG WIND GUSTS OVER
35 KNOTS...LIGHTNING...ROUGH SEAS...ALONG WITH HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

...WATERSPOUT IMPACT...
IN ADDITION TO WIND GUSTS ABOVE 35 KNOTS...CLOUD TO WATER
LIGHTNING AND HAIL...A LOW THREAT FOR A TORNADIC WATERSPOUT EXISTS
OVER THE INTRACOASTAL AND ATLANTIC WATERS NORTH OF COCOA BEACH
THIS EVENING...ROUGHLY BETWEEN 5 PM AND MIDNIGHT.

...WIND AND SEA IMPACT...
SOUTHWEST WINDS INCREASING TO 20 TO 25 KNOTS...WITH OCCASIONAL
GUSTS TO GALE FORCE...WILL CAUSE SEAS TO BUILD TO 6 TO 8 FEET WELL
AWAY FROM THE COAST. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR
THE OFFSHORE WATERS THIS AFTERNOON...SPREADING TO THE NEAR SHORE
WATERS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG WINDS BEHIND THE COLD FRONT WILL KEEP BOATING CONDITIONS
HAZARDOUS CONDITIONS THROUGH THURSDAY.

IN ADDITION...MUCH COLDER AIR BEHIND THE FRONT WILL RESULT IN
TEMPERATURES IN THE MID 30S TO LOWER 40S THURSDAY MORNING. NEAR
FREEZING TEMPERATURES ARE EXPECTED ACROSS NORTH LAKE AND VOLUSIA
COUNTIES...WITH WIND CHILL TEMPERATURES DIPPING BELOW FREEZING
ACROSS MUCH OF EAST CENTRAL FLORIDA.

LONG DURATION OF VERY LOW RELATIVE HUMIDITY CAN BE EXPECTED ACROSS
MOST OF EAST CENTRAL FLORIDA WEDNESDAY AND THURSDAY AS MUCH DRIER
AIR SETTLES OVER THE AREA. THE FIRE DANGER MAY PERSIST OVER
INTERIOR COUNTIES FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Feb 26, 2:06 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EST TUE FEB 26 2008

FLZ045-053-261945-
ORANGE-OSCEOLA-
206 PM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN OSCEOLA COUNTY...
HEADING TOWARD CENTRAL AND EASTERN ORANGE COUNTY...

AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CAMPBELL...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE KISSIMMEE AND
ORLANDO INTERNATIONAL AIRPORT.

OTHER STORM WAS OVER KISSIMMEE WITH STRONG WIND GUSTS POSSIBLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

KELLY
Special weather statement, Feb 26, 2:27 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EST TUE FEB 26 2008

FLZ045-261950-
ORANGE-
227 PM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN ORANGE COUNTY...

AT 227 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 11 MILES SOUTHEAST OF LAKE MARY JANE. THE STORM WAS
MOVING NORTHEAST AT 30 MPH TOWARD LAKE MARY JANE AND SOUTHEAST
PORTIONS OF ORANGE COUNTY SOUTH OF STATE ROUTE 528.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

15
Special weather statement, Feb 26, 3:34 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EST TUE FEB 26 2008

FLZ047-262100-
SOUTHERN BREVARD COUNTY-
334 PM EST TUE FEB 26 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL BREVARD COUNTY...

AT 334 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER WEST MELBOURNE AND PALM BAY MOVING EAST NORTHEAST
AT 40 MPH. THIS STORM WILL PRODUCE VERY HEAVY RAINFALL AND GUSTY
WIND TO 40 TO 45 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MELBOURNE BEACH
AND INDIALANTIC.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, Feb 26, 4:43 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
443 PM EST TUE FEB 26 2008

FLZ041-044>046-141-144-262215-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
443 PM EST TUE FEB 26 2008

...SQUALL LINE ARRIVING DURING THE EVENING COMMUTE...

AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE OF STRONG TO SEVERE STRONG THUNDERSTORMS MOVING RAPIDLY
ACROSS WEST CENTRAL FLORIDA TO THE NORTHEAST AT 45 MPH.

THESE STORMS WILL WILL BE PRECEDED BY SCATTERED STORMS...WITH THE
MAIN SQUALL LINE ARRIVING ACROSS NORTHERN SECTIONS OF EAST CENTRAL
FLORIDA...ROUGHLY AREAS NEAR AND NORTHWEST OF INTERSTATE 4 DURING
THE EVENING COMMUTE BETWEEN 5 AND 6 PM. DRIVERS SHOULD BE ALERT FOR
THE POSSIBILITY OF STRONG WINDS CAPABLE OF CAUSE UNSECURED OBJECTS
TO BLOW AROUND OR SNAP TREE LIMBS...ALSO DANGEROUS LIGHTNING STRIKES
AND POSSIBLY HAIL. VERY HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITY
AND MAKE ROADS TREACHEROUS. IT IS RECOMMENDED TO TAKE SHELTER
INDOORS UNTIL THE STORMS PASS.

A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EAST CENTRAL FLORIDA
UNTIL 11 PM THIS EVENING. PERSONS IN THE WATCH AREA SHOULD KEEP
CLOSELY INFORMED OF THE WEATHER THIS EVENING. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

52
Special weather statement, Feb 26, 5:19 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
519 PM EST TUE FEB 26 2008

FLZ041-045-046-141-147-262230-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-ORANGE-SEMINOLE-
519 PM EST TUE FEB 26 2008

...STRONG TO SEVERE STORMS ARRIVING DURING THE EVENING COMMUTE...

A SEVERE LINE OF STORMS WILL MOVE EAST NORTHEAST AT 45 MPH FROM LAKE
COUNTY TOWARD METRO ORLANDO AND NORTHERN BREVARD AND VOLUSIA
COUNTIES BETWEEN 530 PM AND 6 PM. THESE STORMS MAY CONTAIN WINDS UP
TO 60 MPH...HAIL...AND THE THREAT FOR A POSSIBLE TORNADO. THE AREA
REMAINS IN A TORNADO WATCH UNTIL 11 PM. IF STORMS APPROACH YOUR AREA
MOVE INDOORS QUICKLY INTO A STURDY STRUCTURE. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

MRV

The radar

The Tampa radar (KTBW), 133 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
February 26, 5:31 PM EST
Where
Lake County, 0.92 mi NW of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
28.810, -81.880

The Leesburg ASOS recorded a wind gust of 50 knots.

Thunderstorm Wind, Seminole

When
February 26, 5:45 PM EST
Where
Seminole County, Casselberry
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
28.680, -81.330

Orlando television news reported two large trees down in Castleberry.

Thunderstorm Wind, Seminole

When
February 26, 5:45 PM EST
Where
Seminole County, 1.52 mi NNW of Forest City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
28.691, -81.425

Two greenhouse roofs were blown off at a nursery near Lake Brantley.

Thunderstorm Wind, Brevard

When
February 26, 6:45 PM EST
Where
Brevard County, Mims
Measured
55 kt (63 mph) estimated gust
Property damage
$22,000
Reported by
Broadcast Media
Coordinates
28.670, -80.830

Orlando area news television reported a mobile home damaged by a downed trees in Mims.

Thunderstorm Wind, Brevard

When
February 26, 6:55 PM EST
Where
Brevard County, 3 mi S of (Tix)space Cntr Exec
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.477, -80.800

A USAF wind tower reported a wind gust to 56 knots. Numerous USAF wind towers in the area reported wind gusts over 50 knots.

Thunderstorm Wind, Brevard

When
February 26, 6:55 PM EST
Where
Brevard County, 3 mi S of (Tix)space Cntr Exec
Measured
56 kt (64 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.477, -80.800

A USAF wind tower reported a wind gust to 56 knots. Numerous USAF wind towers in the area reported wind gusts over 50 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84786, 84784, 85073, 84802, 84790, 84791.